Maryland, 2022

Damaging Wind in Maryland, July 17, 2022

July 17, 2022 · NWS LWX · 1 event in 1 county or zone

A few thunderstorms produced localized wind damage along a stalling cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few thunderstorms produced localized wind damage along a stalling cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 17, 2:10 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Sun Jul 17 2022

.SYNOPSIS...
A southerly flow will persist across the local region with
heat, humidity, and diurnal showers and thunderstorms. As low
pressure moves across the Ohio Valley on Monday, a cold front
will move through the local region. High pressure will return
thereafter. A stronger cold front will push through Thursday,
with hot and humid conditions expected ahead of it.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Additional heat and humidity this afternoon and upper level
disturbances from the west have allowed for the environment for
additional showers and thunderstorms to develop this afternoon
and should continue into this evening.

Mid-level lapse rates between 6 and 6.5 degC/km, CAPE of
2000-3500 J/kg, 0-3km Bulk Shear around 15 kts, and PWATS of 2
inches are all indicators for strong to severe thunderstorms
later this afternoon and early evening. Most of the current
activity will remain between the Appalachian Mountains and the
Blue Ridge Mountains. Additional pop up showers and storms will
be possible closer to the metro areas by late this afternoon.
The main threats will be damaging winds, large hail and isolated
instances of flooding.

Convection could persist into the overnight hours with the more
significant activity waning with loss of instability and limited
shear.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
More showers and thunderstorms are likely Monday as the parent
trough becomes cut-off in the middle levels. While the greater
dynamics remain displaced over PA/NY, showers and thunderstorms
are still likely locally. Steeper low- level lapse rates
coupled with a couple thousand J/kg of SBCAPE and incoming
height falls likely result in more widespread convection, which
could be organized given the increase in deep- layer shear.
Best chance for higher QPF appears north of I-70 towards the
Mason Dixon over northeast MD.

Some lingering showers/thunderstorms may persist Monday night
before subsidence takes over into Tuesday as the wave continues
progressing to the north and east. Westerly flow will downslope
Tuesday leading to continued dry conditions aside from the far
southern parts of the CWA where a shower/storm is possible.
Temperatures will remain near seasonable norms, with upper 80s
to near 90. The favored downslope locations could reach the low
to mid 90s Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Heat and humidity will start to build into the area in earnest on
Wednesday, with temperatures climbing well into the 90s, and
dewpoints holding in the upper 60s and lower 70s. Skies are
expected to remain mostly sunny, with a remnant elevated mixed layer
moving in and providing a cap.

The forecast will become more interesting on Thursday as a potent
shortwave and associated area of low pressure track across southern
Canada. This system will drive a cold front southeastward toward the
area, which along with ascent ahead of the shortwave will provide
lift necessary for the initiation of storms. Compared to yesterday,
the system looks a bit more progressive, so it's possible that
storms will be confined to eastern portions of the forecast area. If
the system were to speed up even more, much of the activity could
even miss us. If storms do form, the environment is concerning.
Temperatures will again climb well into the 90s, with dewpoints
holding in the lower 70s, which will provide strong instability.
With the wave passing to the north, decent flow will also be in
place through a deep layer (around 30-40 knots of shear). We'll
continue to keep an eye on this system and its associated severe
thunderstorm potential over the coming days.

Drier and slightly cooler air will filter into the area in the wake
of the front on Friday. This drier and slightly cooler air will help
to suppress convection and keep conditions dry. This stretch of
drier weather may continue into Saturday as ridging starts to build
east from the center of the country.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers and a few strong to severe thunderstorms near CHO, MRB,
and IAD later this afternoon into early this evening could lead
to brief MVFR or IFR conditions. Best timeframe for MRB and CHO
will be 19z and 22z with a timeframe of 20z to 00z possible for
IAD. Otherwise, VFR conditions into tonight. The main threat
will be damaging winds and heavy downpours. Patchy fog could
occur at terminals that receive a good deal of rain this
afternoon but very little rainfall overnight. Winds will be
generally light with gusts 10 to 15 knots, except for in
thunderstorms.

Showers/thunderstorms expected areawide for Monday afternoon/evening.
A few could be strong to severe as well, especially for the
terminals to the north.

Prevailing VFR conditions and southerly winds are expected both
Wednesday and Thursday at the terminals. Thunderstorms appear
possible Thursday afternoon, some of which may be strong.

&&

.MARINE...
Winds will remain southerly through Monday, except for gusty and
variable in thunderstorms. Special Marine Warnings may be
needed for any stronger storms. Better chances this afternoon
across the northern tidal Potomac and the Chesapeake Bay north
of the Bay Bridge. More widespread showers/thunderstorms likely
Monday. Increasing southerly winds could lead to marginal SCA
conditions on portions of the waters Sunday night into Monday.

Winds may approach SCA levels in southerly flow on both Wednesday
and Thursday. Thunderstorms, some of which may be strong, may impact
the waters Thursday.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will be on the increase as southerly flow
continues through Monday. This may lead to more sensitive
locations reaching action stage, but no flooding is expected at
this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CPB
NEAR TERM...KLW/CPB
SHORT TERM...KLW/CPB
LONG TERM...KJP
AVIATION...KLW/KJP
MARINE...KLW/KJP
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Jul 17, 1:19 PM EST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
219 PM EDT Sun Jul 17 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-181830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
219 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible on Monday, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this at times through
Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-181830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
219 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts and large hail being the
primary threats. Isolated instances of flooding are possible as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible on Monday, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed at times through
Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-181830-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
219 PM EDT Sun Jul 17 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, with damaging wind gusts and large hail being the
primary threats. Isolated instances of flooding are possible as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms are possible on Monday, with
damaging wind gusts being the primary threat. Isolated instances
of flooding are possible as well.

Isolated severe thunderstorms are possible again on Thursday
afternoon, with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed at times Sunday through
Thursday.

In the hours before

Local storm report, Jul 17, 4:59 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
07/17/2022  M45 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2204401

CJL

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
July 17, 5:16 PM EST
Where
Charles County, 1.66 mi E of Grayton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.417, -77.170

Tree damage was reported southeast of Nanjemoy, including near the intersection of Tayloes Neck Road and MD-6 Port Tobacco Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035967.